Stop megadosing on Vitamins C, D

2

By Kimberley Hibbert

People worldwide are stocking up and taking vitamins like never before, with hopes of building their immunity to ward off diseases such as COVID-19.

While there’s absolutely nothing wrong with taking daily vitamins and supplements, megadosing might be doing more harm than good.

Two supplements that can have detrimental effects on the body if taken in large quantities are vitamins C and D.

According to Mayo Clinic, vitamin C is generally safe and most people get enough from a balanced diet. Mayo Clinic added that people who might be susceptible to vitamin C deficiency may benefit from the use of vitamin C supplements.

But megadoses of vitamin C can cause side effects, including nausea, vomiting and diarrhoea; heartburn; stomach cramps or bloating; fatigue and sleepiness or sometimes insomnia; headache and skin flushing.

Further, Mayo Clinic says in some people oral vitamin C supplements can cause kidney stones, especially when taken in high doses. Long-term use of oral vitamin C supplements over 2,000 milligrams a day increases the risk of significant side effects.

For adults, the recommended daily amount for vitamin C is 65 to 90 milligrams (mg) a day, and the upper limit is 2,000 mg a day.

Taking megadoses of vitamin D can also lead to several health risks. Mayo Clinic says vitamin D toxicity, also called hypervitaminosis D, is a rare but potentially serious condition that occurs when you have excessive amounts of vitamin D in your body.

According to the expert medical website, vitamin D toxicity is usually caused by large doses of vitamin D supplements — not by diet or sun exposure. The US recommended dietary allowance (RDA) for most adults is 600 IU of vitamin D a day.

In addition, Mayo Clinic says the main consequence of vitamin D toxicity is a build up of calcium in your blood (hypercalcemia), which can cause nausea and vomiting, weakness, and frequent urination. Vitamin D toxicity might further progress to bone pain and kidney problems, such as the formation of calcium stones.

Treatment includes stopping vitamin D intake and restricting dietary calcium. Your doctor might also prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.

Local consultant urologist Dr Jeremy Thomas also contended that high doses of vitamins C and D can lead to kidney stones.

He said: “Go ahead and take the multivitamins and exercise, eat well as you’d be expected to do in general for a healthy immune system. But the excess vitamins do not really assist and could be harmful in the long run.”

Support Antigua Newsroom from as little as $5 – it only takes a minute. If you can, please consider supporting us with a regular amount each month. Thank you.

2 COMMENTS

  1. Too much boosting of the booster shots is safe ? Yes 99.99 percent safe, everyone need to be boosted, protect lies and falsehood. We always hear too much of one thing is good for nothing but some things are conveniently push and some rejected. Follow the money💰

Comments are closed.